Wyoming, 2018

High Wind in Wyoming, January 17 to 18, 2018

January 17 to 18, 2018 · NWS RIW · 1 event in 1 county or zone

Strong downslope winds developed in the vicinity of Clark and produced locally high winds. At the weather station 8 miles SSW of Clark, there were several wind gusts over 58 mph, including a maximum of 71 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Strong downslope winds developed in the vicinity of Clark and produced locally high winds. At the weather station 8 miles SSW of Clark, there were several wind gusts over 58 mph, including a maximum of 71 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 17, 12:39 PM MST, 5 hours 36 minutes earlier.

Area forecast discussion, Jan 17, 12:39 PM MST, 5 hours 36 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1239 PM MST Wed Jan 17 2018

.SHORT TERM...This afternoon through Saturday

High cirrus and dry conditions will continue this afternoon into
tonight. Basins and valleys will remain trapped under inversions,
keeping temperatures at or below freezing this afternoon. Winds
will begin to increase over the Cody Foothills and Absarokas and
the Wind Corridor, from the Green Mountains to Natrona County
tonight into Thursday, as the flow aloft turns more SW. This will
continue Thursday night into Friday, as a cold front begins to
slowly make its way through the forecast area. Have kept winds
just below warning criteria for now, but there could be isolated
(favored) areas that gust over 60 mph during the day Friday, such
as Outer Drive on the south side of Casper.

The moist, SW flow will bring steady precipitation to NW portions
Thursday night into Friday. Most of this will occur over
Yellowstone, as the best jet dynamics and vicinity of the cold
front will be located over this area. Otherwise, expect only
advisory amounts (6-9 inches) of snow for the higher elevations.
Jackson Valley could receive 2 to 4 inches and Star Valley 1 to 2
inches. As the front progresses southward Friday evening, snowfall
east of the Divide seems unlikely at this point. However, snow
across western portions will spread over southern Lincoln County
and into Sweetwater and Natrona counties. The upper low
responsible for this will be well to the south, over the Four
Corners and eject out over E CO. The best chances for snow from
Casper to E Sweetwater County will be due to the deformation band
from this system. If this system progresses any further east or
south, this will limit snow amounts in these areas. For now, it
looks like a slam dunk for major impacts for CYS's area. Either
way, snow will gradually subside from NW to SE during the day
Saturday.

.LONG TERM...Saturday night through Wednesday night

The splitting storm system that will eject off the main closed low
that is now spinning off the Pacific coast, due west of the
Canadian/US border, will have the bulk of the energy well to the
south over the Desert Southwest, with the trough axis over us by
Saturday night. The ECMWF and the Canadian are still a little slower
than the GFS in swinging the axis through. Will still go with the
idea that the first few hours of the evening on Saturday will
feature mainly upslope snowfall enhanced by sfc ne winds circulating
around the Eastern Co sfc low after sfc frontogenesis takes place
over our CWA. We can expect about another inch or so of snow in the
upslope favored areas from Lander to Casper as well as down in
Sweetwater County. Then the sfc flow quickly becomes anticyclonic
before 06z Sunday. Behind this exiting weather system, temperatures
will be around 10 to 15 degrees colder along with a precip free day
Sunday.

After the short break in the action, our attention then shifts to
the next weather feature tracking east southeast across the Pacific
Northwest Sunday night and the Northern Rockies Monday. Snowfall
will break out over the far west during the night Sunday night and
will continue through Monday. The GFS depicts this feature the most
distinctly. The isentropic lift in the far west, ahead of this
system, is not depicted with the latest model run as it has been in
previous runs. Then after this feature quickly exits the region, the
upslope flow will continue to stream off the Pacific as the flow
backs and becomes more difluent by Wednesday night ahead of the next
Pacific trough. The result will be periods of light snow across the
far west Monday night through Wednesday, with snow increasing once
again over the far on Wednesday night.

After temperatures become colder by Sunday morning, temperatures
will remain fairly steady through the middle of next week. Areas
east of the divide will remain dry Sunday through Wednesday night.

&&

.AVIATION...For the 00Z TAFS through 00Z Friday

West of the Continental Divide...KJAC, KBPI, KPNA and KRKS

Increasing southwest flow aloft and high clouds will occur for
the rest of this afternoon. Clouds will lower and thicken after
12Z Thursday, as the next Pacific weather system approaches the
area, during which time areas of MVFR conditions and mtn
obscurations will be found in the far western portion of Wyoming.

East of the Continental Divide...KCPR, KCOD, KRIW, KLND, and KWRL

VFR conditions will prevail through the period.  Surface southwest
winds 15-25 knots will prevail through the wind corridor through 06z
Thursday, vicinity 50SM NE KRKS-KCPR. These winds will increase 06z-
21z Thursday.

&&

.FIRE WEATHER...

Mainly dry weather will continue through Thursday. Inversions will
continue over the Basins east of the divide, although shallower
than in recent days. Mixing and smoke dispersal will be generally
poor. A gusty breeze will continue across the southwestern wind
corridor from the Red Desert through Natrona County. These winds
will continue tonight into Thursday and Friday. Strong winds will
also develop over the Absarokas and portions of the Cody Foothills
Thursday into Friday. Snow will return to NW portions (especially
Yellowstone) Thursday night into Friday. Snow will then spread to
the south Friday night into Saturday, with the focus from southern
Lincoln and Sweetwater counties over to Natrona.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LaVoie
LONG TERM...Lipson
AVIATION...Lipson
FIRE WEATHER...LaVoie
Hazardous weather outlook, Jan 17, 1:34 AM MST, 16 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
134 AM MST Wed Jan 17 2018

WYZ001>020-022>030-181200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
134 AM MST Wed Jan 17 2018

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday into Thursday night, Strong to possibly high winds are
expected in the Absaroka Mountains and in the Northern Cody
Foothills.

Thursday night into Friday morning, strong to possibly high winds
between Jeffrey City and Casper.

Late Thursday Night through Saturday, A strong storm system will
impact the west with snow and wind Thursday night and Friday.
There is a good chance of snow spreading into central and south-
central Wyoming Friday night and Saturday. Snow is then expected
to end Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Team Riverton

In the hours before

Special weather statement, Jan 17, 12:52 PM MST, 5 hours 23 minutes before
Special Weather Statement
National Weather Service Riverton WY
1252 PM MST Wed Jan 17 2018

WYZ003-181100-
Cody Foothills-
Including the cities of Cody and Meeteetse
1252 PM MST Wed Jan 17 2018

...Strong winds may return to the Cody Foothills Thursday and
Thursday night...

Strong winds may develop across the Cody Foothills Thursday into
Thursday night. Travelers along highway 120 from just south of
Cody through the Clark area may experience strong cross winds
during this time. Expect west winds to increase to 25 to 35 mph
with gusts 45 to 55 mph and possibly higher in the normally windy
spots. Stay tuned for further updates on this potential wind
situation.

WYZ019-020-181100-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
1252 PM MST Wed Jan 17 2018

...Strong winds may return to the Wind Corridor Thursday night and
Friday...

Strong winds may develop from South Pass over to Muddy Gap and
Casper Thursday night into Friday. Travelers along Highway 28, 220
and 789 may experience strong winds during this time. Strong cross
winds may also occur on Outer Drive on the south side of Casper. Expect
west to southwest winds to increase to 25 to 35 mph with gusts 45
to 55 mph and possibly higher in the normally windy spots. Stay
tuned for further updates on this potential wind situation.

Team Riverton
Special weather statement, Jan 17, 1:12 PM MST, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Riverton WY
112 PM MST Wed Jan 17 2018

WYZ001-002-012-013-181100-
Yellowstone National Park-Absaroka Mountains-
Teton and Gros Ventre Mountains-Jackson Hole-
Including the cities of Lake, Mammoth, Old Faithful, and Jackson
112 PM MST Wed Jan 17 2018

...Another dose of snow returning Thursday and Friday...

Moist southwest flow will stream over northwest portions Thursday
afternoon, as a cold front approaches Yellowstone from southwest
Montana. Light snow showers will be possible from Jackson
northward into Yellowstone Thursday afternoon, with the best
chances occurring over southwest Yellowstone. This will continue
into the evening hours, with moderate to heavy snow possible over
the park after midnight. Light to moderate snow will also be
possible over the Tetons by this time. Light to moderate snow will
then spread southward during the morning hours Friday and
encompass the western mountains and valleys through the afternoon.
7 to 10 inches, with localized amounts up to 1 foot, are expected
across Yellowstone. 6 to 9 inches are expected in the Tetons and
Absarokas, with 3 to 5 inches in Jackson Valley and 1 to 2 inches
in Star Valley.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
January 17, 6:15 PM MST to January 18, 7:00 AM MST
Where
Cody Foothills forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

The weather station 8 miles SSW of Clark had several wind gusts over 58 mph, including a maximum of 71 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 729001.